Sign In
  • ENG

If you are on blood thinners, you must strictly follow your doctor's advice on medication

You must tell your doctor about all the medications you are on. Here's why!

Written by Bhavyajyoti Chilukoti |Updated : June 27, 2017 11:29 PM IST

Just like any other medications, if you are taking blood thinners, it is wise to follow your doctor's prescription and advice to the T. There are no diet restrictions for blood thinners. And one such thing that most people tend to forget to consult your doctor about taking medications for any other conditions. Right from taking fever and cold medications or those prescribed to deal with a heart disease or tuberculosis, medications can alter the efficacy of the blood thinners. Dr Santosh Kumar Dora, Cardiac Electro Physiologist, Asian Heart Institute (AHI), Mumbai explains why you should always consult your doctor before taking medications for any condition. Read more about blood thinners: Types of blood thinners, are anticoagulants safe and other questions answered.

Dr Dora says that medications are given judiciously, especially when you are on blood thinners. After surgery of a heart valve replacement or internal brain injury, following your doctor's advice is a must as any change in the dosage and the concentration of the blood thinners can land you in trouble. This is because some medications either increase the activity of the anticoagulant whereas some tend to decrease the activity of the medications. Hence, it is important to titrate the dose of the blood thinners based on them medications you are on, to ensure that the anticoagulant activity of blood thinners is not affected. Hence, doctors should know about medications you are taking, if any, to either increase or decrease the dose of the blood thinners and ensure the drugs are serving the right purpose.

If a person is suffering from tuberculosis (TB) but is on blood thinners following a heart valve surgery, then your doctor might recommend antibacterial medications o treat TB. However, taking medications like rifampicin along with blood thinners decreases the anticoagulant activity, which can also increase the risk of blood clots. In such a case, informing your doctor about your condition and the medications (in this case about rifampicin) can help as your doctor increases the existing dose of the blood thinners to improve the anticoagulation activity.

Also Read

More News

Unlike rifampicin, taking antifungal medications increase the anticoagulant activity. Hence, if you suffer from a fungal infection and are already on blood thinners, then do inform your doctor about the same so that he can decrease the dose of the antifungal activity so that the efficacy of the blood thinners is maintained. For example, an increase in the anticoagulant activity can lead to severe blood loss and hence, up the risk of internal bleeding. On the other hand, a decrease in the anticoagulant activity can put you at risk of clot formation. It is important to take the right dose of blood thinners as any change in the concentration or activity of the anticoagulant can cause severe health complications. Not just this, even taking blood thinners on time and not skipping a dose is mandatory. Read to know what happens if you miss a dose of blood thinners.

Read this in Marathi

Image Source: Shutterstock

Total Wellness is now just a click away.

Follow us on